December 1999 AANA Journal

Table of Contents

Departments

Letters
Heart Block after Induction of Anesthesia in a Child
Elaine Stuber, CRNA (ret)
Response: Thomas E. Schultz. CRNA, MS
Print version: 1999;67(6):489.

Books of Interest
Understanding Anesthesia Equipment
Reviewer: Michael P. Dosch, CRNA, MS
Print version: 1999;67(6):491.

Education News
Curriculum Redesign to Meet the 21st Century
Elizabeth Katherine Havriliak, CRNA, MSN
Thomas W. Welch, CRNA, MSN
Wynne R. Waugaman, CRNA, PhD, FAAN
Print version: 1999;67(6):495-500.
Keywords: Adult education, curriculum redesign, nurse anesthesia, nursing education, part-time education.

Poster Session Abstracts Presented at the 1999 AANA Annual Meeting in Boston, Massachusetts
Print version: 1999;67(6):519-530.

Official Council Listings
Print version: 1999;67(6):541-551.

Index to Volume 67 of the AANA Journal
Print version: 1999;67(6):553-562.

Articles

When the Drug Trial Fails: An Approach to Clinical Drug Studies
Michele E. Gold, CRNA, PhD
Sandra A. Todd, CRNA, MS
Christine Spiegler, PharmD
Julian A. Gold, MD
There are 4 phases of clinical research that are essential to the drug development process. The purpose of the open-label noncomparative pilot study, phase 2 trial described in this article was to determine the dose requirements of a new water-soluble benzodiazepine for the induction and maintenance of conscious sedation in outpatients undergoing an invasive procedure. The authors describe the trial and why it was halted by the pharmaceutical company.
Print version: 1999;67(6):505-512.
Keywords: Benzodiazepines, drug development, efficacy, US Food and Drug Administration (FDA), phase 1 through 4 clinical trials, pharmacokinetics.

Administration of Succinylcholine for Electroconvulsive Therapy after Organophosphate Poisoning: A Case Study
Melanie Dillard, CRNA, MS
Jack Webb, DO

Patients with organophosphate poisoning pose a challenge to anesthesia providers because the administration of routinely used neuromuscular relaxants needs careful consideration. This case report describes the anesthetic considerations for a 53-year-old man who required anesthesia for electroconvulsive therapy after suffering acute organophosphate poisoning in a suicide attempt.
Print version: 1999;67(6):513-517.
Keywords: Electroconvulsive therapy, neuromuscular blockade, organophosphate poisoning.

AANA Journal Course: Update for Nurse Anesthetists—Part 5—Utilizing the Ohmeda Draw-Over Vaporizer in the Operating Room
CPT Joseph C. O'Sullivan, CRNA, MSNA, ANC, USA
COL Salvatore A. Ciresi, CRNA, PhD, ANC, USA (ret.)
The draw-over anesthesia system (DOAS) is a portable, lightweight, safe system for administering anesthesia in a remote or disaster situation. This Journal Course examines modifications to the DOAS to permit staff familiarization with it in a modern operating room. Anesthesia providers who assist in civil defense, humanitarian missions or volunteer healthcare organizations, should be aware of this anesthesia delivery system, its unique characteristics, and this suggested method of familiarization.
Print version: 1999;67(6):533-538.
Keywords: Anesthesia system, draw-over, general anesthesia, inhalational anesthesia.

December 1999 AANA Journal
Volume 67 , Number 6
ISSN 0094-6354
On the Cover: